Ohio, 2012

Flooding in Ohio, October 29 to 31, 2012

October 29 to 31, 2012 · NWS CLE · 6 events in 5 counties and zones

Superstorm Sandy brought record rainfall and major flooding to northern portions of Ohio in late October 2012. The flooding was the result of three consecutive weather events; a cold front, hurricane Sandy remnants, and lake enhanced showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$206,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Superstorm Sandy brought record rainfall and major flooding to northern portions of Ohio in late October 2012. The flooding was the result of three consecutive weather events; a cold front, hurricane Sandy remnants, and lake enhanced showers. Rain started on October 26th as a slow moving cold front moved into the Ohio Valley. This front brought widespread 0.75 to 2.0 inches of rainfall to northern Ohio, highest near the lake. This rainfall did not produce flooding, but it raised streamflows and reduced flash flood guidance to around 1 inch for 6 hours.

By Monday the remnants of Hurricane Sandy moved into Pennsylvania, and the pressure gradient between it and high pressure over Missouri produced storm force winds over Lake Erie. Moisture from Sandy moved into the region producing an additional rainfall of 2 to 3 inches by Tuesday the 30th. Rain continued at a rate averaging 0.1-0.2 per hour for the day, but increased to 0.75 per hour overnight and early Wednesday morning. This band of heavier rain caused the rivers which were receding to once again rise.

Areal flooding was limited to more northern counties; however some small streams and creeks came out of their banks as far south as Ashland County. Numerous roads were closed due to flooding over Cuyahoga, Lake, and Medina Counties from the persistent rain. A flood watch was in effect for the lake front counties and flood advisories were issued during the event.

A few dozen homes and businesses were impacted as water inundated basements or first floors. A number of homes affected were located in the flood plain of the rivers or along the shoreline where the raised lake level combined with the increased streamflows to produce flooding in areas not typically affected. Two rivers along the lakeshore reached major flood, the Cuyahoga and the Huron Rivers. The rest of the Lake Erie tributaries saw minor or moderate flooding. Many basements flooded further inland as sump pumps failed due to power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 29, 3:42 AM EST, 18 minutes earlier.

Area forecast discussion, Oct 29, 3:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
442 AM EDT MON OCT 29 2012

.SYNOPSIS...
THE REMNANTS OF SANDY WILL MOVE WEST FROM THE MID ATLANTIC COAST
INTO WESTERN PENNSYLVANIA BY TUESDAY...THEN ONLY SLOWLY MOVE
NORTHWARD THROUGH NEW YORK STATE AND INTO CANADA BY THE END OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RAIN AND WINDY CONDITIONS WILL BE THE FORECAST ISSUES DURING AND
BEYOND THE NEAR TERM PERIOD. FOR TODAY...RAIN WILL CONTINUE TO
SPREAD BACK WESTWARD INTO THE AREA. TRICKIEST AREA WILL BE THE
EXTREME WESTERN AREAS WHERE THERE WILL BE A VERY SHARP CUTOFF TO THE
RAIN AS HIGH PRESSURE REMAIN ANCHORED ACROSS THE WESTERN GREAT
LAKES. FOR EXAMPLE...RAIN HAS BEEN REPORTED AT TDZ THIS MORNING
WHILE TOL HAS YET TO MEASURE ANY PRECIP. EXPECTING THIS CUTOFF TO
REMAIN ACROSS THE WESTERN AREAS TODAY...BUT WITH RAIN PUSHING INTO
THE FAR EASTERN AREAS OF LUCAS...WOOD AND HANCOCK COUNTIES POPS WILL
CONTINUE TO BE HIGH. JUST NOTE THAT CONDITIONS DRY CONDITIONS ARE
RIGHT ON THE WESTERN FRINGE OF THESE AREAS. DEWPOINTS JUST OFF TO
THE WEST ARE IN THE MID 20S...AND THIS DRY AIRMASS WILL DO WELL
TODAY TO HOLD THE RAIN TO THE EAST.

ELSEWHERE...NATIONAL RADAR SHOWING RAIN SPREADING IN ACROSS THE MID
ATLANTIC...AND WILL CONTINUE TO MOVE OVER THE AREA TODAY. FORECAST
PRETTY STRAIGHT FORWARD WITH CATEGORICAL POPS ACROSS MUCH OF THE
FORECAST AREA.

WINDS WILL CONTINUE TO INCREASE THROUGH THE DAY TODAY. EXPECTING
AROUND 20KT GOING INTO THE AFTERNOON...INCREASING 25-30KT BY THIS
EVENING. HIGH WIND WARNING BEGINS THIS MORNING...AND CONTINUES
THROUGH MIDDAY TUESDAY. NO REASON TO CHANGE THIS. ALSO NO CHANGES TO
THE LAKESHORE FLOOD WARNING ALREADY IN PLACE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
FOR TONIGHT RAIN EXPECTED TO CONTINUE ACROSS MUCH OF THE FORECAST
AREA...SO NO MAJOR CHANGES TO PREVIOUS FORECAST. HOWEVER...GFS A BIT
WARMER ACROSS THE SOUTHERN PORTIONS OF THE AREA WHILE 00Z ECMWF A
BIT COOLER. NAM IS MUCH COOLER ALSO. GFS KEEPS LOW LEVEL THICKNESS
ABOVE CRITICAL VALUES WHILE ECMWF SHOWING H850 TEMPS CLOSE TO -3C
AND 1000-850 THICKNESS JUST A BIT BELOW 1300. NAM PROFILES
NOTICEABLY COOLER. AS MENTIONED EARLIER...HIGH PRESSURE OFF TO THE
WEST WILL KEEP MUCH DRIER AIR IN PLACE ACROSS THE WEST WITH
DEWPOINTS IN THE UPPER 20S TO LOWER 30S. WENT WITH THE CHANCE OF
SNOW FROM KNOX-RICHLAND COUNTIES IN THE HIGHER ELEVATIONS...WESTWARD
TO CENTRAL WOOD COUNTY. THIS WILL HAVE TO WATCH CLOSELY WITH MODEL
RUNS THROUGH TODAY. WENT WITH A BLEND OF GUIDANCE TEMPS ON LOWS
TONIGHT WHICH RANGE FROM AROUND 40 ACROSS THE EAST TO LOWER TO MID
30S FOR THE SOUTHWEST.

RAIN CONTINUES ACROSS THE AREA ON TUESDAY WITH CONTINUED CATEGORICAL
POPS AS LOW PRESSURE REMAIN JUST TO THE EAST. LOW LEVEL TEMPS AND
THICKNESS WARM A BIT THROUGH TUESDAY SO ENDED ANY MENTION OF SNOW
ACROSS THE SOUTHWEST BY MIDDAY.

WIND WILL BE A SIGNIFICANT FACTOR IN THE FORECAST GOING INTO
TONIGHT AND THROUGH TUESDAY MORNING. NORTHERLY WINDS GUSTING AS
MUCH AS 70 MPH ALONG THE LAKESHORE CONTINUES TO BE A GOOD
POSSIBILITY WITH H925 WINDS 50 TO AS MUCH AS 65KT...WITH HIGHEST
VALUES ACROSS THE LAKE. SOUNDING PROFILES DO SHOW A BIT OF AN
INVERSION WITH MID LEVEL WARM AIR WRAPPING AROUND THE LOW...BUT
GIVEN THE STRONG WIND PROFILES THERE WILL BE PLENTY OF OPPORTUNITY
TO MIX SOME OF THAT WIND DOWN ACROSS THE AREA. WINDS ARE EXPECTED
TO DIMINISH SLIGHTLY BY TUESDAY NIGHT...AND THEN FURTHER ON
WEDNESDAY AS THE LOW CENTER WEAKENS.

THROUGH THE REMAINDER OF THE FORECAST PERIOD LOW PRESSURE WILL DRIFT
SLOWLY NORTHWARD THROUGH NEW YORK STATE...AND EXPECTING BY WEDNESDAY
NIGHT SHOWERS BECOME MORE LAKE ENHANCED WITH CONTINUED PRECIP LIKELY
ACROSS NE OH/NW PA. ELSEWHERE BY WEDNESDAY NIGHT SHOWERS SHOULD
BECOME MORE SCATTERED...WITH A DIMINISHING TREND FROM THE SOUTHWEST.
CLOUDS WILL PERSIST ACROSS THE ENTIRE AREA THOUGH.

LAKE SHOWERS WILL CONTINUE THROUGH THU FOR NE OH/NW PA WITH ONLY CHC
ACROSS THE REMAINDER OF THE AREA.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
THE MAIN CHANGE TO THE LONG TERM PORTION OF THE FORECAST IS TOO SLOW
DOWN THE PROGRESSION OF THE SYSTEMS. THE EAST COAST STORM APPEARS TO
BE SLOW TO PULL OUT...ESPECIALLY AS ALL THE MODELS ARE HINTING AT
ANOTHER SIGNIFICANT SHORT WAVE DROPPING INTO THE TROUGH OVER THE
NORTHEAST LATE IN THE WEEK. KEPT A CHANCE OF SHOWERS/SNOW
SHOWERS...MAINLY IN THE SNOWBELT OF NE OH/NW PA FRIDAY INTO
SATURDAY. CUT BACK ON TEMPERATURES A FEW DEGREES...MAINLY DURING THE
DAY... WITH HIGHS IN THE 40S AND LOWS MOSTLY IN THE 30S.

IF THE TROUGH ALOFT IS SLOWER TO PULL OUT...THEN THE NEXT WARM FRONT
WILL BE SLOWER TO ARRIVE. KEPT SUNDAY DRY AND WARMED IT UP A FEW
DEGREES WITH HIGHS IN THE LOWER AND MID 50S...NEAR NORMAL FOR THE
FIRST TIME IN THE SEVEN DAY FORECAST.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
THE WEATHER WILL BE STATUS QUO THROUGH THE FIRST HALF OF THE TAF
PERIOD. MAINLY MVFR CIGS EXPECTED THROUGH 06Z WITH CIGS DIPPING TO
IFR AFTER THAT. IN THE FAR WEST SKIES SHOULD REMAIN VFR MOST OF
THE NIGHT. STEADIER RAIN WILL ARRIVE ON MONDAY WITH VSBYS AND CIGS SLOWLY
DROPPING DURING THE DAY. WINDS WILL GUST TO 25 KNOTS OVERNIGHT
WITH SPEEDS INCREASING ON MONDAY. GUSTS IN EXCESS OF 40 KNOTS
LIKELY BY THE END OF THE TAF PERIOD.

OUTLOOK...NON-VFR MONDAY AFTERNOON THROUGH WEDNESDAY.

&&

.MARINE...
NOT MUCH CHANGE IN THE MARINE FORECAST AND THE STORM WARNING REMAINS
IN EFFECT ON LAKE ERIE. WITH THE PRESSURE GRADIENT TIGHTENING
BETWEEN SANDY AND THE SURFACE HIGH OVER MISSISSIPPI VALLEY...THE
NORTH WINDS WILL CONTINUE TO INCREASE TODAY INTO TONIGHT. AS THE LOW
PRESSURE RETROGRADES ACROSS PENNSYLVANIA TONIGHT WE SHOULD SEE THE
PEAK WINDS AS THE LOW LEVEL JET PEAKS. MOST OF OUR MODELS SUGGEST
SUSTAINED WINDS 45 TO 55 KNOTS AND PEAK WIND GUSTS IN THE 60 TO 65
KNOT RANGE WHICH LINES UP WELL WITH THE CURRENT FORECAST AND THE
LOCAL RULES OF THUMB. THE WIND WILL DIMINISH ON THE EAST HALF OF THE
LAKE QUICKER THAN THE WEST HALF AS THE CENTER OF THE LOW PRESSURE
NEARS THE EAST END OF THE LAKE BY TUESDAY NIGHT.

THE LOCAL WAVE MODEL PRODUCED WAVES IN EXCESS OF 20 FEET WHICH SEEMS
A LITTLE HIGH GIVEN THE SHORT FETCH WITH THE NORTH WIND. BELIEVE
MOST OF THE WAVES WILL MAX OUT IN THE TEENS TO AROUND 20 FEET.
LAKESHORE FLOODING...EROSION...AND DAMAGE TO LAKESHORE STRUCTURES
WILL BE HIGHER THAN NORMAL DUE TO THE STORM FORCE WINDS AND THE
DURATION OF THE EVENT.

THE REMNANTS OF SANDY...LOW PRESSURE...WILL WEAKEN CONSIDERABLY BY
WEDNESDAY AND WINDS WILL BACK TO THE NORTHWEST. THERE WILL LIKELY BE
ENOUGH WIND TO CONTINUE SMALL CRAFT ADVISORIES...IF NOT NEAR MINIMAL
GALES (34 KNOTS) FOR MUCH OF THE REMAINDER OF THE WEEK UNTIL WE CAN
GET THE SURFACE LOW AND TROUGH ALOFT TO FINALLY PULL OUT THIS
WEEKEND.

&&

.HYDROLOGY...
RAIN WILL PERSIST THROUGH THE FORECAST PERIOD FOR MANY
LOCATIONS...SO QPF AMOUNTS WILL BE A SIGNIFICANT ASPECT OF THE
FORECAST FOR THIS WEEK. NO CHANGES WITH THE FLOOD WATCH ACROSS THE
AREA. STORM TOTAL RAINFALL FROM THIS MORNING THROUGH WEDNESDAY
MORNING IS EXPECTED TO RANGE FROM 2 TO 2.5 INCHES ACROSS THE
EASTERN HALF OF THE AREA...AND A HALF TO 1.5 INCHES ACROSS THE
WESTERN HALF. THE ISSUE IS THAT MANY LOCATIONS ACROSS THE EASTERN
HALF OF THE AREA SINCE THIS PAST FRIDAY HAVE RECEIVED BETWEEN 1.5
AND 2.5 INCHES OF RAIN...WITH ISOLATED HIGHER AMOUNTS. RIVER
ACROSS THE EASTERN HALF OF THE FORECAST AREA HAVE ALREADY REACTED
TO THE RAINFALL OVER THE PAST SEVERAL DAYS WITH RISING
STAGES...BUT AS OF THIS MORNING ARE ALL STILL WELL BELOW FLOOD
STAGE. HEAVIER RAIN MOVES INTO THE AREA LATE TODAY AND TONIGHT.
HEAVIEST RAINFALL RATES ARE EXPECTED TO OCCUR LATE TODAY THROUGH
MIDDAY TUESDAY. WHILE RAINFALL IS EXPECTED TO CONTINUE THROUGH
MIDWEEK ACROSS THE AREA...HIGHER RAINFALL AMOUNTS ARE EXPECTED TO
BECOME LESS WIDESPREAD. RIVER LEVELS WILL NEED TO BE MONITORED
CLOSELY NEAR AND WITHIN THE WATCH AREA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING FROM NOON TODAY TO 4 PM EDT TUESDAY FOR
     OHZ003-006>014-017>023-027>033-036>038-047-089.
     LAKESHORE FLOOD WARNING FROM NOON TODAY TO 8 PM EDT TUESDAY
     FOR OHZ003-007>012-089.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR OHZ009>014-019>023-
     029>033-038-047-089.
PA...HIGH WIND WARNING FROM NOON TODAY TO 4 PM EDT TUESDAY FOR
     PAZ001>003.
     LAKESHORE FLOOD WARNING FROM NOON TODAY TO 8 PM EDT TUESDAY
     FOR PAZ001.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR PAZ001>003.
MARINE...STORM WARNING FROM NOON TODAY TO NOON EDT TUESDAY FOR LEZ061-
     142>149-162>169.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
HYDROLOGY...ABE
Hazardous weather outlook, Oct 28, 2:44 PM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
344 PM EDT SUN OCT 28 2012

OHZ009>012-089-PAZ001-291945-
ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
344 PM EDT SUN OCT 28 2012

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 4 PM EDT
TUESDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM NOON MONDAY TO 8 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.
   LAKESHORE FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ013-014-019>023-029>033-038-047-PAZ002-003-291945-
GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX-SOUTHERN ERIE-
CRAWFORD PA-
344 PM EDT SUN OCT 28 2012

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 4 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ006-017-018-027-028-036-037-291945-
WOOD-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-MORROW-
344 PM EDT SUN OCT 28 2012

...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 4 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-007-008-291945-
LUCAS-OTTAWA-SANDUSKY-
344 PM EDT SUN OCT 28 2012

...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 4 PM EDT
TUESDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM NOON MONDAY TO 8 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKESHORE FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-291945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
344 PM EDT SUN OCT 28 2012

...STORM WARNING IN EFFECT FROM NOON MONDAY TO NOON EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Lake

When
October 29, 4:00 AM EST to October 31, 6:00 PM EST
Where
Lake County, 1.27 mi N of Painesville Cncrd Ar to 1.33 mi N of Lakeshore
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.688, -81.202

The Grand River at Painesville rose above flood stage early on the morning of the 30th and continued to rise to about 13.0 feet. The river flooded the high trafficked Vrooman Road shutting it down for two days. Some other low lying roads near the river flooded, but the only property inundation was near the mouth and was more lakeshore flooding than river flooding. Some basements were inundated from failed sump pumps.

Flood, Lorain

When
October 30, 2:00 AM EST to October 31, 11:00 PM EST
Where
Lorain County, Elyria to 0.84 mi N of Elyria
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.370, -82.100

The Black River at Elyria reached moderate flood stage during this event. The river rise was more gradual compared to climatology for this river due to the slow rainfall rates. The river came out of its banks and inundated Cascade Park, reaching some of the maintenance facilities. Damage was minimal.

Flood, Cuyahoga

When
October 30, 6:00 AM EST to October 31, 11:59 PM EST
Where
Cuyahoga County, 0.55 mi ESE of Brooklyn Hgts to 0.7 mi WNW of Garfield Hgts
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
41.418, -81.660

The Cuyahoga River at Independence experienced two crests during this event, both above major flood stage of 18.5 feet. The heaviest rain occurred during the evening of the 29th and again on the morning of the 31st. The rainfall rates were generally 0.1 to 0.2 per hour, but during the heavier bands from Sandy rainfall rates jumped to almost 0.75 per hour. The crest forecast called for a stage of 21 feet and the observed was 20.8 feet, 2.3 feet above major flood stage. The river was receding Tuesday but a band of heavy rain moved in Tuesday Night and Wednesday morning resulting in a second rise on the river. The second crest was 19.1 feet reached around noon Wednesday. Many roads in Valley View flooded. One vehicle was reported to have driven into the water and the driver had to be rescued. An estimated 20 homes had 3 to 4 feet of water, some as much as 6-7 feet, in their basements.

Flood, Huron

When
October 30, 6:00 AM EST to 8:00 PM EST
Where
Huron County, 1.57 mi ESE of Norwalk to 1.83 mi WSW of Norwalk
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.221, -82.592

The Norwalk Reservoir located in Norwalk covers 8.6 square mile drainage area into the Norwalk Creek. The reservoir does not control outflow but does have a spillway on the west side when the reservoir is overtopped. Early Tuesday morning the reservoir filled and the water coming out of the spillway caused the Norwalk Creek to flood. One home on Elm Street flooded though several more were evacuated. Five businesses on Water Street were flooded with as much as 2 feet of water. Once driver was rescued after he drove his car into Water Street. Other local roads in Norwalk were flooded with no property damage.

Flood, Erie

When
October 30, 8:00 AM EST to October 31, 8:00 PM EST
Where
Erie County, 0.61 mi NE of Vermilion to 0.29 mi ENE of Vermilion
Cause
Heavy Rain / Tropical System
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
41.426, -82.362

This event was unique for the Vermilion River, as well as most Lake Erie tributaries, as the water level along the lake rose about 2-3 feet above normal. Strong northerly gales combined with the higher water levels slowed discharge from the Vermilion River into the lake. The backup of water from the lake flooded portions along the Vermilion River near the mouth in a higher severity than was likely from the river alone. Several roads were closed and some minor property damage occurred. Along Riverside Drive the water came up about 2 to 3 feet above the street level flooding the garages and low lying property near the Vermilion River.

Flood, Erie

When
October 30, 12:00 PM EST to October 31, 3:00 PM EST
Where
Erie County, Milan to 0.58 mi ENE of Milan
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.300, -82.620

The small community called Franklin Flats located along the Huron River in western Milan is frequently inundated during times of flood. During Superstorm Sandy the Huron River reached major flood stage at 21 feet during the night of the 30th. At this stage the river inundated Franklin Flats community with about 2 feet of water. Being flood prone, the homes are elevated and citizens in the area moved valuable property out of the flood zone prior to the inundation. The property damage was minimal as a result.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412647, 412648, 412639, 412641, 412640, 412643.